Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 320, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 8:39 PM MDT for Billings County, Dunn County, Stark County, North Dakota. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2011, 8:39 PM MDT (02:39 UTC)
- Expired
- Aug 31, 2011, 9:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Billings County, ND, Dunn County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 146 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 9:04 PM MDT | TSTM WND GST 60 | Dickinson Regional Airp, ND | |
| Aug 31, 9:26 PM MDT | TSTM WND GST 62 | Taylor, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 7:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1855 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
822
WUUS53 KBIS 010239
SVRBIS
NDC007-025-089-010345-
/O.NEW.KBIS.SV.W.0320.110901T0239Z-110901T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM MDT WED AUG 31 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
SOUTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
STARK COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 945 PM MDT
* AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTHWEST OF MANNING TO 9 MILES SOUTH OF FRYBURG...AND
MOVING EAST AT 40 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NEW HRADEC...MANNING AND SOUTH HEART AROUND 845 PM MDT.
DICKINSON REGIONAL AIRPORT...SCHEFIELD AND DICKINSON AROUND 900 PM
MDT.
HIRSCHVILLE AROUND 905 PM MDT.
GLADSTONE AROUND 910 PM MDT.
DODGE...MARSHALL AND LEFOR AROUND 915 PM MDT.
TAYLOR AROUND 920 PM MDT.
RICHARDTON AROUND 925 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4734 10307 4734 10220 4733 10220 4732 10216
4666 10212 4664 10342
TIME...MOT...LOC 0238Z 269DEG 35KT 4727 10284 4675 10320
WIND...HAIL 60MPH 0.88IN
$$
JP MARTIN2 follow-up statements
341
WWUS53 KBIS 010251
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT WED AUG 31 2011
NDC007-025-089-010345-
/O.CON.KBIS.SV.W.0320.000000T0000Z-110901T0345Z/
BILLINGS ND-STARK ND-DUNN ND-
851 PM MDT WED AUG 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
DUNN...STARK AND EASTERN BILLINGS COUNTIES UNTIL 945 PM MDT...
AT 849 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF MANNING TO 8
MILES SOUTH OF SOUTH HEART...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SCHEFIELD AND DICKINSON AROUND 900 PM MDT.
DICKINSON REGIONAL AIRPORT AND HIRSCHVILLE AROUND 905 PM MDT.
GLADSTONE AROUND 915 PM MDT.
DODGE AND MARSHALL AROUND 920 PM MDT.
TAYLOR AND LEFOR AROUND 925 PM MDT.
RICHARDTON AROUND 935 PM MDT.
LAT...LON 4734 10307 4734 10221 4733 10220 4732 10216
4666 10212 4667 10328
TIME...MOT...LOC 0250Z 269DEG 35KT 4727 10266 4675 10303
WIND...HAIL 60MPH 1.00IN
$$
JP MARTIN157
WWUS53 KBIS 010313 RRA
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT WED AUG 31 2011
NDC007-010322-
/O.CAN.KBIS.SV.W.0320.000000T0000Z-110901T0345Z/
BILLINGS ND-
913 PM MDT WED AUG 31 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BILLINGS COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED INTO STARK
COUNTY.
LAT...LON 4698 10307 4698 10303 4705 10303 4734 10289
4734 10221 4732 10216 4666 10212 4667 10322
TIME...MOT...LOC 0312Z 269DEG 35KT 4727 10234 4675 10272
$$
NDC025-089-010345-
/O.CON.KBIS.SV.W.0320.000000T0000Z-110901T0345Z/
STARK ND-DUNN ND-
913 PM MDT WED AUG 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN DUNN
AND STARK COUNTIES UNTIL 945 PM MDT...
AT 910 PM MDT...A LINE OF SEVERE THUNDERSTORMS PRODUCING
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS OF 65 MPH EXTENDED FROM 7
MILES SOUTHWEST OF HALLIDAY TO THE DICKINSON REGIONAL
AIRPORT...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
DODGE AND MARSHALL AROUND 920 PM MDT.
TAYLOR AND LEFOR AROUND 925 PM MDT.
RICHARDTON AROUND 935 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS.
&&
LAT...LON 4698 10307 4698 10303 4705 10303 4734 10289
4734 10221 4732 10216 4666 10212 4667 10322
TIME...MOT...LOC 0312Z 269DEG 35KT 4727 10234 4675 10272
WIND...HAIL 70MPH 1.00IN
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:17 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 31, 6:17 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 717 PM CDT WED AUG 31 2011 .UPDATE...TEMPERATURES. && .DISCUSSION...CURRENTLY...A COLD FRONT ACROSS EASTERN MONTANA WAS THE FOCUS FOR THUNDERSTORMS EARLY THIS EVENING. AS THE FRONT MOVES EAST THE THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE THE NORTHWEST AND WEST CENTRAL SECTIONS OF THE STATE. CURRENT FORECAST HAS THIS SCENARIO WELL IN HAND. JUST TWEAKED THE TEMPERATURES FOR THE EVENING. && .AVIATION...AT 7 PM CDT WEDNESDAY EVENING...A COLD FRONT WAS APPROACHING THE MONTANA NORTH DAKOTA BORDER. THE COLD FRONT WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS WET AND CENTRAL NORTH DAKOTA TONIGHT. FOLLOWING THE FRONT..GUSTY NORTHWEST WINDS OF 20 TO 30 KTS ALONG WITH MVFR CIGS WILL DEVELOP AFTER 06Z AT KISN...AND KDIK AND MOVE TO KMOT/KBIS AFTER 12Z. VFR CONDITIONS GENERALLY EXPECTED AT KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 31, 2:19 PM MDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT WED AUG 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE. HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Special weather statement, Aug 31, 7:37 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 837 PM CDT WED AUG 31 2011 NDZ031-032-040-043-010215- BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-SLOPE ND- 737 PM MDT WED AUG 31 2011 ...SPECIAL WEATHER STATEMENT FOR WESTERN SLOPE...GOLDEN VALLEY... NORTHERN BOWMAN AND WESTERN BILLINGS COUNTIES UNTIL 815 PM MDT... AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF WIBAUX TO 23 MILES EAST OF CARLYLE TO 26 MILES WEST OF BOWMAN... AND MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BOWMAN... TROTTERS... SUNSET BUTTE... MEDORA... RHAME... GRIFFIN... AMIDON... BUFFALO SPRINGS... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:54 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Aug 31, 8:07 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 53 min |
| Aug 31, 8:17 PM MDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 58 min |
| Aug 31, 8:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 45 min |
| Aug 31, 9:01 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 59 min |
| Aug 31, 9:12 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 63 min |
| Aug 31, 9:22 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 38 min |
| Aug 31, 9:36 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more | 54 min |
| Aug 31, 9:56 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Mountrail, Renville, Ward | 64 min |
| Aug 31, 9:59 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 39 min |
| Aug 31, 10:25 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 65 min |
| Aug 31, 10:49 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more | 56 min |
| Aug 31, 11:36 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, McHenry, Pierce, Sheridan, Wells | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.